The case we present describes an episode of serious postoperative hypoglycemia after cardiopulmonary bypass for a relatively minor cardiac procedure. A fluoroquinolone antibiotic had been administered, and we believe that this strongly contributed to this event. Fluoroquinolone antibiotics have a recognized propensity to alter glucose homeostasis.
IMPLICATIONS: Clinicians ought to be aware of the potential side effects of fluoroquinolone drugs. These include hypoglycemia. In the perioperative setting, multiple factors may predispose patients to drug-induced hypoglycemia.
Department of Anesthesiology, University of Utah, Salt Lake City, Utah
Accepted for publication March 7, 2005.
Address correspondence and reprint requests to Shane E. Brogan, MB, BCh, Department of Anesthesiology, University of Utah, Room 3C444, 30 North 1900 East, Salt Lake City, UT 84132. Address electronic mail to email@example.com.
A nondiabetic, 52-yr-old female patient was scheduled for an elective ligation of a congenital coronary artery fistula and closure of a small ventricular septal defect. The patient's weight was 72 kg, and she was 152 cm tall (corresponding to a body mass index of 31.1 kg/m2). Her medical history included hypertension, dyslipidemia, and gastroesophageal reflux. With the exception of some recent dyspnea, which led to her diagnosis, she was in generally good health. Her medications were omeprazole, atenolol, paroxetine, and simvastatin. Her preoperative laboratory values were normal and included serum glucose of 4.8 mmol/L (88 mg/dL).
The patient underwent an uneventful induction of anesthesia with midazolam 1 mg, fentanyl 600 μg, etomidate 12 mg, and pancuronium 10 mg. Because she was allergic to penicillins and cephalosporins (manifesting as a generalized rash), IV gatifloxacin 600 mg was administered as the prophylactic antibiotic. Full-dose aprotinin was provided. Neuromuscular blockade was maintained with vecuronium, and anesthesia was maintained with fentanyl (total 500 μg) and isoflurane (05–1.5 end-tidal %). Before cardiopulmonary bypass (CPB), heparin 300 U/kg was administered. Routine laboratory values indicated a blood glucose level of 8.7mmol/L (157 mg/dL). A glucose-free crystalloid prime solution was used, containing 20 U of insulin, 25 g of mannitol, and 10,000 U of heparin. During CPB, one measurement of blood glucose revealed a level of 10.9 mmol/L (197 mg/dL). The surgical repair was completed with an aortic cross-clamp time of 13 min and CPB time of 37 min. The patient was weaned from bypass easily, requiring a single dose of ephedrine but no further pressor or inotropic support. Protamine administration was well tolerated. Given the patient's history of severe postoperative nausea and vomiting, dexamethasone 10 mg and dolasetron 25 mg was administered. Blood glucose after CPB was 4.2 mmol/L (76 mg/dL). The patient was transferred to the intensive care unit (ICU), where early tracheal extubation was anticipated. Thirty minutes after arrival in the ICU the patient did not demonstrate any spontaneous movement and was unresponsive to commands. Her blood glucose level was 1.2 mmol/L (23 mg/dL). This was treated with 50 g of dextrose IV, after which the patient promptly became responsive to commands and opened her eyes. Thereafter, her blood glucose remained within normal limits and she was tracheally extubated later that evening. No neurologic deficits were noted and the patient recovered well.
Hypoglycemia is a recognized cause of failure to emerge from general anesthesia and may cause permanent neurologic deficits or even death. We believe that this patient's hypoglycemia was caused by the combination of insulin in the priming solution of CPB and the well documented hypoglycemic effect of the fluoroquinolone antibiotic, gatifloxacin (1–4).
The fluoroquinolones are increasingly popular broad-spectrum antibiotics that include the drugs gatifloxacin, ciprofloxacin, levofloxacin, and others with the “-floxacin” suffix. They interfere with bacterial DNA metabolism by the inhibition of two enzymes, Topoisomerase II (syn. DNA gyrase) and Topoisomerase IV (5). They have Gram-negative and Gram-positive antimicrobial activity and are increasingly being used as first-line therapy for community-acquired pneumonia, urinary tract infections, and other common infections. In general, they have an excellent safety profile and are considered safe in patients with penicillin or cephalosporin allergy (6). Adverse effects include hypoglycemia and hyperglycemia. Most case reports of hypoglycemia with fluoroquinolones are described in diabetic patients who are taking oral hypoglycemic drugs (2,3,7). Other risk factors appear to be renal insufficiency and advanced age. Gatifloxacin seems to be more frequently implicated compared with other drugs of its class. In pre- and postmarketing studies, gatifloxacin was associated with a consistent increase in serum insulin levels, with variable effects on glucose homeostasis (8). Ciprofloxacin's package insert does not mention hypo- or hyperglycemia in its list of adverse effects, although there is one case report of ciprofloxacin-induced hypoglycemia in the literature (9). The mechanism by which fluoroquinolone drugs alter glucose homeostasis is uncertain, but there is one study in which these drugs were observed to increase rat pancreatic islet cell insulin release. This process was inhibited by drugs that antagonized adenosine triphosphatase-sensitive K+ channels, suggesting that this channel is involved (10,11).
Serum glucose levels increase steadily after the initiation of CPB. Despite this, serum insulin levels actually decline from their control values. In addition, CPB induces an increase in catecholamine production, growth hormone, cortisol, and glucagon, all of which cause significant insulin resistance (12). Catecholamines also directly induce glycogenolysis and inhibit insulin secretion, further promoting a trend towards hyperglycemia (13). Most of these metabolic disturbances are more pronounced with nonpulsatile compared with pulsatile flow and with hypothermia (14). Therefore, hypoglycemia after CPB is very rare, and moderate hyperglycemia is common.
In the case presented, the perfusionist added 20 U of insulin to the CPB prime solution. Given the aforementioned metabolic disturbances of CPB involving very significant degrees of insulin resistance and the possibility that much of this exogenous insulin may be lost to the CPB apparatus, as well as the fact that the patient had received a corticosteroid, it is difficult to attribute this patient's postoperative hypoglycemia to this relatively small dose of insulin alone. However, this patient had a very short CPB time (37 minutes); perhaps this dose of insulin was excessive relative to this. It seems likely that we observed an additional hypoglycemic effect, probably the result of an adverse reaction of the fluoroquinolone drug, gatifloxacin.
In summary, clinicians should be aware of glucose homeostatic effects of the increasingly used fluoroquinolone drugs. An increase in the secretion of endogenous insulin is likely the principal mechanism for these effects. When administering a fluoroquinolone antibiotic, consideration should be given to the perioperative monitoring of blood glucose, particularly in the elderly, and in diabetic patients receiving insulin or oral hypoglycemic drugs.
1. Baker SE, Hangii MC. Possible gatifloxacin-induced hypoglycemia. Ann Pharmacother 2002;36:1722–6.
2. Menzies DJ, Dorsainvil PA, Cunha BA, Johnson DH. Severe and persistent hypoglycemia due to gatifloxacin interaction with oral hypoglycemic agents. Am J Med 2002;113:232–4.
3. LeBlanc M, Belanger C, Cossette P. Severe and resistant hypoglycemia associated with concomitant gatifloxacin and glyburide therapy. Pharmacotherapy 2004;24:926–31.
4. Rubinstein E. History of quinolones and their side effects. Chemotherapy 2001;47(Suppl 3):3–8.
5. Hooper DC, Wolfson JS. Mode of action of the quinolone antimicrobial agents: review of recent information. Rev Infect Dis 1989;11(Suppl 5):S902–11.
6. Norrby SR, Lietman PS. Safety and tolerability of fluoroquinolones. Drugs 1993;45(Suppl 3):59–64.
7. Biggs WS. Hypoglycemia and hyperglycemia associated with gatifloxacin use in elderly patients. J Am Board Fam Pract 2003;16:455–7.
8. Tequin [package insert]. New York: Bristol-Myers-Squibb; October 2003.
9. Roberge RJ, Kaplan R, Frank R, Fore C. Glyburide-ciprofloxacin interaction with resistant hypoglycemia. Ann Emerg Med 2000;36:160–3.
10. Saraya A, Yokokura M, Gonoi T, Seino S. Effects of fluoroquinolones on insulin secretion and beta-cell ATP-sensitive K(+) channels. Eur J Pharmacol 2004;497:111–7.
11. Maeda N, Tamagawa T, Niki I, et al. Increase in insulin release from rat pancreatic islets by quinolone antibiotics. Br J Pharmacol 1996;117:372–6.
12. Gravlee GP. Endocrine, metabolic and electrolyte responses. In: Cardiopulmonary bypass, principles and practice. 2nd ed. Baltimore: Lippincott Williams & Wilkins, 2000:344–50.
13. Kuntschen FR, Galletti PM, Hahn C. Glucose-insulin interactions during cardiopulmonary bypass: hypothermia versus normothermia. J Thorac Cardiovasc Surg 1986;91:451–9.
14. Nagaoka H, Innami R, Watanabe M, et al. Preservation of pancreatic beta cell function with pulsatile cardiopulmonary bypass. Ann Thorac Surg 1989;48:798–802.